Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 121, NWS Tucson, AZ

September 13, 2006Greenlee County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 13, 2006, 5:06 PM MST for Greenlee County, Arizona. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2006, 5:06 PM MST (00:06 UTC)
Expired
Sep 13, 2006, 6:15 PM MST
In force
69 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 172 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140006
FFWTWC
AZC011-140215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST WED SEP 13 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN GREENLEE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 715 PM MST

* AT 454 PM MST...HIGHWAY 70 AT DUNCAN WAS REPORTED CLOSED DUE TO    
  FLOOD WATERS FROM RAILROAD WASH. RAILROAD WASH HAS ALSO FLOODED    
  OUT ONE HOME IN DUNCAN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAILROAD   
  WASH IN DUNCAN AND WARD CANYON IN CLIFTON.

THE GILA RIVER AT DUNCAN WAS ALSO REPORTED TO BE BANK TO BANK AND 
WILL LIKELY CONTINUE TO RISE DUE TO INFLOW FROM RAILROAD WASH AND 
OTHER WASHES UPSTREAM IN NEW MEXICO.

OVER THE NEXT HOUR...UP TO AN ADDED INCH OF RAINFALL IS POSSIBLE 
OVER RAILROAD WASH UPSTREAM OF HIGHWAY 70.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.

LAT...LON 3257 10907 3264 10905 3275 10905 3307 10921
      3303 10931

$$

WEATHER.GOV/TUCSON
SCHAFFNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:50 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 13, 2:50 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST WED SEP 13 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST OVER
ARIZONA TODAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING. A DEEP TROUGH OF
LOW PRESSURE NEAR THE PACIFIC NORTHWEST WILL MOVE ACROSS THE GREAT
BASIN REGION FRIDAY...AND TO THE CENTRAL PLAINS STATES BY SUNDAY.
MUCH DRIER AIR WILL OVERSPREAD THE AREA BY THE END OF THE WEEK WITH
GENERALLY CLEAR SKIES ON TAP THIS WEEKEND.

&&

.DISCUSSION...MID-UPPER LOW IS CURRENTLY JUST WEST OF PHOENIX...WITH
VORT CENTER OUT IN FRONT...SHOWING UP NICELY ON WV IMAGERY NEAR THE
WHITE MOUNTAINS. LOW PROGGED TO SLOWLY DRIFT NORTH TOWARDS FLAGSTAFF
DURING THE DAY AND OPEN UP OVERNIGHT...AS IT SHIFTS OVER THE FOUR
CORNERS. PW VALUES AT 1.15...WHICH IS DOWN A COUPLE OF TENTHS VERSUS
TUESDAY AFTERNOON AND IS DUE TO MID-LEVEL DRYING NOTED ON WATER
VAPOR IMAGERY. DRY SLOT SHOWN NICELY ON GOES PW SAT FROM NRN SONORA
TO SIERRA VISTA...SOME QUESTION AS TO HOW FAR WEST THIS WILL WRAP
INTO SYSTEM. PW VALUES ARE UNDER .75 IN THIS DRY SLOT...SO THIS MAY
ACT TO SQUASH CONVECTIVE DEVELOPMENT OVER THE FAR SE...BUT MAY
ENHANCE IT WEST AND NORTH...AS MOISTURE CONVERGENCE SETS UP. DESPITE
THIS THERE IS SOME INCREASE IN LOW LEVEL MOISTURE WITH DEWPOINTS
NEAR 60 DEGS...EXPECT TO MIX OUT INTO THE LOWER 50S THIS
AFTERNOON...AS THE BOUNDARY LAYER BECOMES WELL MIXED BY ABUNDANT
SOLAR INSOLATION. SHEAR MUCH LESS THAN YESTERDAY...SO WOULD EXPECT
STORMS TO BE LESS ORGANIZED. HOWEVER...WITH MID-LEVEL COLD POOL
SHIFTING OVER AREA WOULD NOT BE SURPRISED TO SEE SMALL AND A FEW
STRONGER WIND GUSTS WITH ACTIVITY.

ABUNDANT SUNSHINE UNDER MID-LEVEL COLD POOL WILL ALLOW STORMS TO
ACHIEVE SCATTERED CATEGORY THIS EVENING EASTERN HALF OF THE CWA
AND THIS IS HANDLE WELL IN THE FORECAST. MUCH STRONGER WESTERLY FLOW
WILL DEVELOP ON THURSDAY FOR SIGNIFICANT DRYING...WITH SCATTERED
POPS CONFINED TO THE FAR EAST AND ONLY ISOLATED TUCSON-NOGALES
AREAS. CONTINUED DRYING FRIDAY..AS GREAT BASIN TROUGH DEEPENS AND
WESTERLY FLOW SCOURS OUT MOST OF THE MOISTURE. THINGS WILL REMAIN
DRY AND IN FACT MOSTLY CLEAR SAT-MONDAY...AS THE DRIEST AIRMASS
SINCE MAY SPREADS OVER SE ARIZONA. THIS MAY BE SHORT-LIVED...AS
MODELS HINT AT MOISTURE FROM TROPICAL SYSTEM BEING PULLED NORTH BY
EASTERN PACIFIC TROUGH LATE TUESDAY AND INTO THE MIDDLE OF NEXT
WEEK. WILL WAIT FOR SEVERAL MODEL RUNS TO STRING TOGETHER WITH THIS
DEPICTION BEFORE BUYING INTO THIS SOLUTION AND KEEP A ZERO POP
FORECAST IN THE EXTENDED FOR NOW.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 13, 3:35 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST WED SEP 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      CLIFTON                 33.02N 109.29W
09/13/2006                   GREENLEE           AZ   LAW ENFORCEMENT

            FLASH FLOOD REPORTED BY LAW ENFORCEMENT ALONG WARD CANYON
            ROAD. WARD CANYON RECEIVED 1.4 INCHES OF BASIN AVERAGE
            RAINFALL WITHIN AN HOURS TIME-FRAME.

&&

SCHAFFNER
Local storm report, Sep 13, 4:50 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
450 PM MST WED SEP 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      DUNCAN                  32.74N 109.09W
09/13/2006                   GREENLEE           AZ   COUNTY OFFICIAL

            RAILROAD WASH OVERTOPPED HIGHWAY 70 ALONG THE EAST SIDE
            OF DUNCAN. ADOT CLOSED HIGHWAY 70 AT RAILROAD WASH DUE TO
            FLOOD WATERS. ONE HOME WAS FLOODED IN DUNCAN FROM
            RAILROAD WASH.

&&

SCHAFFNER

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.